Arkansas, 2004

Flood in Arkansas, July 2 to 4, 2004

July 2 to 4, 2004 · NWS TSA · 1 event in 1 county or zone

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 8 pm cdt on July 2. 16 feet at 4 pm cdt July 3.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 8 pm cdt on July 2. The river crested at 26.16 feet at 4 pm cdt July 3. The river fell below its flood stage at 11 am cdt July 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 PM CDT FRI JUL 2 2004

MCS THAT DUMPED WIDESPREAD 2-4 INCH RAINS (AND ISOLATED 6 INCH
AMOUNTS) OVER THE NRN HALF OF THE FORECAST AREA HAS PUSHED E INTO
CNTRL/SWRN AR THIS AFTERNOON. SEVERAL REMNANT BOUNDRIES
REMAIN...WITH ONE OUTFLOW BOUNDARY ACROSS EXTREME SE OK AND ANOTHER
SFC TROF/WIND SHIFT AXIS RUNNING N-S OVER NE OK.

PREVIOUS CONVECTION HAS REALLY WORKED OVER THE ATMOSPHERE...ALTHOUGH
PARTIAL CLEARING IN NE OK HAS ALLOWED FOR SOME RECOVERY...WITH LAPS
LAPS SBCAPES CURRENTLY BETWEEN 2000-3000 J/KG MAINLY FROM TULSA TO
THE W. DIFFICULT TO PINPOINT WHERE CONVECTIVE REDEVELOPMENT WILL
OCCUR...BUT BEST CHANCES APPEAR TO BE ALONG WINDSHIFT AXIS OVER NE
OK/SE KS/SW MO BY LATE AFTERNOON OR EARLY EVENING. ANOTHER MCS IS
EXPECTED TO DEVELOP...WITH 35-40KT WSWLY LOW-LEVEL JET FEEDING INTO
THE SYSTEM...RESULTING IN SIGNIFICANT BACKBUILDING/TRAINING OF
CELLS.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HRS...LOW FFG
VALUES AND THE POSSIBILITY OF ADDITIONAL RAINFALL OVERNIGHT...WILL
ISSUE A FLASH FLOOD WATCH FOR ALL OF NW AR AND MUCH OF ERN OK. WILL
LEAVE OUT AREAS TO THE NW OF I-44 AND FAR SE OK AS WELL. GREATEST
CONFIDENCE IN HEAVY RAINFALL IS GENERALLY ALONG THE AR RIVER
VALLEY...FROM MUSKOGEE EWD INTO THE FORT SMITH AREA.

MCS SHOULD BE EXITING THE FORECAST AREA SATURDAY MORNING. SHORT
RANGE MODELS HINT AT ADDITIONAL LATE AFTERNOON/EARLY EVENING
REDEVELOPMENT...BUT WILL LIMIT POPS TO 20/30 PERCENT FOR FAR ERN
COUNTIES.

MID-LEVEL RIDGE BUILDS INTO THE SRN PLAINS BY SUNDAY...BUT STILL
COULD SEE NOCTURNAL CONVECTION SUNDAY NIGHT OVER FAR NERN OK/NW AR.
FORECAST AREA WILL REMAIN JUST ALONG SRN EDGE OF MID-LEVEL
WESTERLIES FOR EARLY NEXT WEEK...WITH LOW POPS FOR EACH DAY.

EXTENDED...
LONG RANGE MODELS BRING A STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS
BY MID-WEEK...WITH THE 00Z GFS SIGNIFICANTLY SLOWER THAN THE ECMWF.
THIS IS A FUNCTION OF THE STRENGTH OF THE SERN U.S. UPPER
RIDGE...WHICH IS MORE HIGHLY AMPLIFIED THAN THE ECMWF. 00Z GEM ALSO
OFFERS A SLOWER SOLUTION...SO WILL LEAN TOWARD THE GFS FOR NOW. PLAN
ON UPING POPS SOME FOR TUESDAY-WEDNESDAY...WITH POPS TAPERING OFF
LATE IN THE WEEK AS UPPER SYSTEMS SLIDES E AND MID-LEVEL HEIGHTS
BUILD OVER THE SRN PLAINS.

NOT MANY CHANGES MADE TO TEMPS...BUT WILL KEEP HIGHS A FEW DEGREES
BELOW MEX GUIDANCE FOR LATE WEEK (MEX TRENDING TOWARD CLIMO AND
LIKELY TOO WARM).

PRELIM NUMBERS:

TUL    71   90   71   91 /  50   10   20   20
FSM    71   91   71   91 /  80   30   10   20
MLC    71   91   71   91 /  60   10   10   20
BVO    68   90   70   91 /  40   10   20   20
FYV    68   86   69   87 /  70   30   20   20
BYV    67   85   69   87 /  70   30   20   20
MKO    71   90   71   91 /  70   20   10   20
MIO    68   85   69   88 /  60   20   20   30
F10    71   91   71   92 /  60   10   10   20
HHW    72   91   71   91 /  50   20   10   10

FORECAST ID = 18

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 2, 12:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
   TONIGHT WITH THE POTENTIAL FOR FLASH FLOODING...

THE EARLIER THUNDERSTORM COMPLEX HAS MOVED EAST OF THE REGION EARLY
THIS AFTERNOON WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  VERY HEAVY RAINFALL
HAS ALREADY OCCURRED WITH THE EARLIER COMPLEX...WITH A LARGE SWATH
OF 2 TO 4 INCHES RAINFALL TOTALS ACROSS PORTIONS OF NORTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS.  SIGNIFICANT FLOODING REMAINS
ONGOING ACROSS PARTS OF WEST-CENTRAL ARKANSAS.  WITH THE ADDITIONAL
PRECIPITATION EXPECTED THIS EVENING INTO TONIGHT...A FLASH FLOOD
WATCH WILL LIKELY BE REQUIRED FOR PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON
ACROSS EASTERN OKLAHOMA WITH CAPE VALUES IN EXCESS OF 2500 J/KG.
MULTIPLE SURFACE BOUNDARIES REMAIN ACROSS NORTHEAST OKLAHOMA THAT
COULD PROVIDE THE FOCUS FOR THUNDERSTORM INITIATION BY LATE
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP HAVE THE
POTENTIAL TO BE SEVERE WITH NICKEL SIZE HAIL AND DAMAGING WINDS TO
60 MPH.

THE STORMS THAT DEVELOP THIS EVENING WILL LIKELY FORM INTO A
CONVECTIVE COMPLEX OVERNIGHT AS THE LOW LEVEL JET DEVELOPS.  STRONG
TO SEVERE THUNDERSTORMS WITH THE THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR
SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.  ANY ADDITIONAL
RAINFALL ON THE ALREADY SATURATED GROUNDS WILL LIKELY LEAD TO
EXCESSIVE RUNOFF AND FLASH FLOODING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EARLY
EVENING.  EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  SATURDAY NIGHT HOLDS THE POTENTIAL FOR
ANOTHER THUNDERSTORM COMPLEX...WITH MORE ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE FOR THE REMAINDER OF THE UPCOMING SEVEN DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 2, 1:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
231 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      VIAN                    35.50N 94.97W
07/02/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            STATE HIGHWAY 64 CLOSED DUE TO HIGH WATER.

1130 AM     FLASH FLOOD      SPIRO                   35.24N 94.62W
07/02/2004                   LE FLORE           OK   CO-OP OBSERVER

            UNDERPASSES ON CITY STREETS CLOSED DUE TO HIGH WATER.

&&

CAS
Special weather statement, Jul 2, 5:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
654 PM CDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH NUMBER 537 HAS BEEN ISSUED UNTIL MIDNIGHT
FOR THE FOLLOWING COUNTIES...

IN EASTERN OKLAHOMA...

ADAIR...CHEROKEE...CHOCTAW...CRAIG...CREEK...DELAWARE...HASKELL...
LATIMER...LE FLORE...MAYES...MCINTOSH...MUSKOGEE...NOWATA...
OKFUSKEE...OKMULGEE...OSAGE...OTTAWA...PAWNEE...PITTSBURG...
PUSHMATAHA...ROGERS...SEQUOYAH...TULSA...WAGONER...WASHINGTON

AND IN NORTHWEST ARKANSAS...
BENTON...CARROLL...CRAWFORD...FRANKLIN...MADISON...SEBASTIAN...
WASHINGTON
Special weather statement, Jul 2, 6:23 PM CST, 37 minutes before
OKZ054-055-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI JUL 2 2004

OKZ054-055-030130-
OSAGE OK-WASHINGTON OK-
723 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND WASHINGTON

AT 723 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BARTLESVILLE...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...DEWEY AND BARTLESVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
July 2, 7:00 PM CST to July 4, 10:00 AM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415432.